Hail, Laramie
- When
- June 26, 4:25 PM MST
- Where
- Laramie County, 0.86 mi NE of Iron Mountain
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.550, -105.210
The public reported up to ping-pong ball sized hail 10 miles N of Horse Creek.
A long-lived supercell thunderstorm developed over the higher terrain of the central Laramie Range in far northwestern Laramie County near the Platte County late in the afternoon on 6/26. This thunderstorm quickly became severe as it tracked to the east-southeast across northern and eastern Laramie County through the early to mid evening hours, before exiting into western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A long-lived supercell thunderstorm developed over the higher terrain of the central Laramie Range in far northwestern Laramie County near the Platte County late in the afternoon on 6/26. This thunderstorm quickly became severe as it tracked to the east-southeast across northern and eastern Laramie County through the early to mid evening hours, before exiting into western Nebraska. Multiple tornadoes were reported over rural eastern Laramie County, with an official NWS damage survey confirming two EF-1 tornadoes to the west and southwest of Albin, and an EF-0 tornado 8 miles ESE of Albin. In addition to the tornadoes, this storm also produced up to baseball sized hail near Gun Barrel. Additional isolated severe storms occurred over Converse County later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 26, 4:25 PM MST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 525 PM MDT Mon Jun 26 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 330 PM MDT Mon Jun 26 2023 The main forecast challenges over the next few days mainly deal with the ongoing isolated to scattered storm potential over portions of the area. Currently we have mostly clear skies across the area after the morning cloud cover has mostly broken up. The early morning convection modified the surface airmass for most areas east of the Laramie range, causing a lot of hires models to be playing catchup this afternoon. The low levels remain quite moist in this area with dewpoints mainly in the 50s, while very dry air tries to work in aloft. This has mixed down to the surface for areas west of the Laramie range, sending dewpoints plummeting into the teens, while a sharp dryline sits close to the crest of the Laramie range. The main uncertainty for today and tonight is the location and development of any convection. Stronger than expected nocturnal convection has thrown a wrench into this evening's forecast by turning over the atmosphere up north and leaving a few outflow boundaries scattered about the area. The HRRR and NAMnest have been fairly consistent since 12z in showing a lone supercell initiating off of the remnant outflow boundary between 22z and 00z this evening, and then skirting off to the east across the central/southern panhandle. The main uncertainty is if this potential cell can survive through the substantially dry middle atmosphere located over Wyoming and make it to the more favorable moisture environment further east, or get choked off quickly. If it can survive, the potential storm would encounter a moist, unstable environment with 0-6km shear of 50 to 60 knots, which could support large hail growth. This prompted an expansion of the Marginal risk to the south and an introduction of slight chance PoPs for most areas east of the Laramie range. We will also have to watch the potential for another round of Dawes county clippers this evening and into tonight. Moist isentropic lift will develop this evening in the presence of substantial elevated instability and ample shear. Our area will again be on the edge of the favorable moisture environment, but the dynamics suggest this activity could expand a little further southward than what the hires models are showing right now. Again, the main uncertainty is if something will be able to develop this far south, but if it does, it will have the potential to produce large hail and gusty winds. This looks like a very late show, starting after 00z and going potentially through 09z or so. The main area of concern here is Converse, Niobrara, Sioux, Dawes, and Box Butte counties. On Tuesday, the ridge axis of the stout but intense ridge located over Texas will shift slightly eastward with a shortwave moving over the top of it. This should push the dryline further east and bring gusty southwest winds to much of the area along and west of I-25. Gusts of 40 to 50 mph are likely. Overall a warm and dry day for the southern half of the CWA (especially west), though deeper moisture will likely remain present further north and east. Added lift from a weak shortwave should help kick off some convection once again mainly along and north of a line from the Ferris mountains to Wheatland to Alliance. The unstable and highly sheared environment will remain in place, so any storms that develop will have the potential to produce large hail and gusty winds, but again the uncertainty is in the development and location of any storms. For Wednesday, expect the dryline to back into the Laramie range in the morning, bringing in higher low-level moisture and overall precipitable water to areas along and east of the Laramie range. Thus, rinse and repeat for the forecast with rounds of isolated to scattered thunderstorms developing during the afternoon, with the potential to become severe collocated in the unstable, sheared environment. Added in more widespread chance PoPs to most of the area except southern Carbon county for Wednesday afternoon and evening. Temperatures should be similar to Tuesday west of the Laramie range, and a little cooler to the east. .LONG TERM...(Thursday through Monday) Issued at 400 PM MDT Mon Jun 26 2023 Long Range models still indicate a return to an unsettled weather pattern starting during the middle of this week across southeast Wyoming and the rest of the Nebraska Panhandle. Unsettled weather is also expected to linger into this weekend with broad northwest flow aloft, which will result in above average precipitation and cooler than normal temperatures for early July. All models continue to show the next upper level Pacific trough moving into the Utah/Colorado/Wyoming region for Thursday and Friday. 500mb heights are around one standard deviation below average for late June with this trough, so expect a good chance of cooler than normal conditions and numerous showers and thunderstorms given recent above average boundary layer moisture and PW's. Thursday still appears to be the best day for severe thunderstorms with MLCAPE between 1500 to 2500 j/kg and 0-6km shear above 45 to 50 knots. A potent shortwave ahead of the main trough is expected to lift northeast across the area during the afternoon. Kept increased POP towards 80 percent across the bulk of far southeast Wyoming and most of western Nebraska. Cooler temperatures are expected with highs dropping into the 70s and possibly staying in the upper 60s Friday afternoon. Threat of flooding due to excessive rainfall may return late this week and next weekend due to high PW's and training of storms. Once the Pacific upper level trough exits the area to the east Friday afternoon into the weekend, mid to upper level flow will back into the northwest. Historically, this is typically and unsettled and stormy weather pattern for southeast Wyoming and western Nebraska for early July. So will have to closely monitor boundary layer conditions coming up over the next few days. Expect below normal temperatures during this period with a slow warming trend by Sunday. Showers and thunderstorms are expected each day, especially across southeast Wyoming with some stronger storms possible. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 524 PM MDT Mon Jun 26 2023 Main aviation concern this evening will be an isolated strong storm or two. Expect frequent lightning, hail, and gusty winds with any storm. Heavy rain could also lower visibility and CIGs. Other than an isolated storm, gusty winds are expected at western Nebraska terminals overnight with gusts up to 30 kts possible. Increased moisture from more easterly flow will allow for the development of low stratus. Lowered CIGs at western Nebraska terminals but did not go below VFR as confidence is low to medium of this occurring. Gusty winds return Tuesday afternoon. && .FIRE WEATHER... Issued at 330 PM MDT Mon Jun 26 2023 While fuels remaining in greenup status will prevent the issuance of any fire weather headlines, near critical weather conditions are possible across portions of the area along and west of the Laramie range over the next few days. Very dry air in the middle atmosphere moving in from the west is mixing down to the surface over Carbon and Albany counties this afternoon, producing RH below 10% in some areas with gusty southwest winds. Much higher moisture is present east of the Laramie range, with a very sharp dryline in between. The dryline is expected to dance back and forth across the I-25 corridor over the next few days, creating a low confidence forecast in RH for the Laramie range and eastern foothills. Tuesday looks similar to today with warm temperatures and very dry air to the west. Expect minimum RH to drop below 15% across most of Carbon and Albany counties, as well as portions of Platte and Laramie counties as the dryline retreats eastward. Southwest winds gusting over 40 MPH are also likely in the same areas. Similar on Wednesday, but for a smaller area as moisture surges back westward and winds lighten up a bit. Isolated showers and thunderstorms are possible mainly east of the Laramie range each afternoon. Expect cooler temperatures, higher humidity, and greater precipitation chances for Thursday into the weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...TJT AVIATION...SF FIRE WEATHER...MN
Hazardous Weather Outlook National Weather Service Cheyenne WY 330 AM MDT Mon Jun 26 2023 NEZ019>021-054-055-WYZ103>119-270930- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 330 AM MDT Mon Jun 26 2023 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are not expected today. Gusty winds will be possible across Carbon county and southern Albany county. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Daily chances for afternoon showers and thunderstorms begins on Tuesday and are expected to continue through Friday. Some storms on Tuesday and Wednesday may be severe with, strong winds and large hail being the primary hazards. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ101-102-270930- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Converse County Lower Elevations- Niobrara County- 330 AM MDT Mon Jun 26 2023 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT A few isolated thunderstorms are possible this afternoon and evening for northern portions of southeast Wyoming and northern portions of the Nebraska Panhandle. Some of these storms may be severe. Large hail, potentially greater than 2 inches, and strong winds are the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Daily chances for afternoon showers and thunderstorms are expected to continue through Friday. Some storms on Tuesday and Wednesday may be severe, with strong winds and large hail being the primary hazards. .Spotter information statement... Spotter activation will not be needed.
The Cheyenne radar (KCYS), 56 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
6 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
The public reported up to ping-pong ball sized hail 10 miles N of Horse Creek.
Quarter sized hail was reported by an NWS Employee approximately 5 miles NNE of Whitaker.
A confirmed tornado began approximately 12 miles W of Albin at 6:42 PM MDT. The tornado damaged a single-family residence and destroyed a farm outbuilding. Minimal shingle damage was was visible at the home, with trees and power lines remaining intact on the property. Debris from the home and outbuilding was thrown several hundred yards to the southeast. Hay bales weighing up to 1400 pounds were moved between one quarter and one half mile from their original location. Further southeast along the track of the tornado, 8 wooden power poles were snapped. The damage then became more sporadic along the track as the tornado moved over mainly open fields before dissipating approximately 9 miles WSW of Albin at 6:50 PM MDT.
An off-duty NWS employee found baseball sized hail on Highway 85 approximately 3 miles WSW of Gun Barrel after the storm passed.
Tennis ball sized hail was reported by a trained weather spotter 1 mile SSE of Gun Barrel.
A confirmed tornado developed approximately 10 miles SW of Albin at 6:52 PM MDT. The tornado snapped 11 wooden utility poles, but otherwise caused little damage as it remained over open fields before dissipating around 7-8 miles SW of Albin at 7:05 PM MDT.
The WYDOT sensor at Gun Barrel along US-85 recorded a wind gust to 63 MPH.
A confirmed brief tornado overturned a pivot on CR 215 approximately 8 miles SSE of Albin.
The public measured hail up to 2.5 inches in diameter 12 miles SSE of Bill.
The public measured hail up to 2.5 inches in diameter 16 miles SSE of Bill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyThe tornado archive for Wyoming, 2023Warnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098972, 1098973, 1098981, 1098975, 1098978, 1098986, 1098977, 1098993, 1099012, 1099013.